South Carolina, 2010

Tornado in South Carolina, May 3, 2010

May 3, 2010 · NWS CAE · 1 event in 1 county or zone

An isolated storm produced an EF1 tornado in northwest Fairfield county. Many trees were taken down and minor damage was done to a home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated storm produced an EF1 tornado in northwest Fairfield county. Many trees were taken down and minor damage was done to a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 3, 6:30 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, May 3, 6:30 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
730 AM EDT MON MAY 3 2010

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE INTO THE REGION THIS AFTERNOON AND
PUSH EAST OF THE MIDLANDS ON TUESDAY...STALLING JUST TO OUR SOUTH
ON WEDNESDAY. FAIR WEATHER IS EXPECTED THURSDAY AND FRIDAY...THEN
ANOTHER FRONT WILL AFFECT THE AREA NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN ONGOING LINE OF CONVECTION EXTENDING FROM SOUTHERN MISSISSIPPI
NORTHEASTWARD INTO THE EASTERN OHIO VALLEY WILL SLOWLY PUSH EAST
THROUGH THE DAY...IMPACTING THE FORECAST AREA THIS AFTERNOON AND
OVERNIGHT. THE RIDGE THAT HAS BEEN OVER THE SOUTHEASTERN STATES
ALLOWING FOR THE RECORD TYING HEAT ON SUNDAY WILL GRADUALLY GIVE
WAY TO THE APPROACHING COLD FRONT THAT IS MOVING INTO THE
TENNESSEE VALLEY. DEEP SOUTHERLY FLOW AHEAD OF THE FRONT AIDED BY
A 40-50 KT LOW LEVEL JET IS PROVIDING STRONG MOISTURE TRANSPORT
INTO THE REGION AND PRECIPITABLE WATER VALUES ARE EXPECTED TO RISE
ABOVE 2 INCHES BY THIS AFTERNOON.

INSTABILITIES WILL NOT BE ALL THAT STRONG TODAY AS THE FRONT
APPROACHES...LIMITED BY INCREASING CLOUDS AND RATHER WEAK LAPSE
RATES...BUT LIFTED INDEX VALUES DROP DOWN AROUND -2C TO -3C BY
AFTERNOON AND BULK SHEAR WILL BE STRONG ENOUGH TO SUPPORT ISOLATED
SEVERE STORMS THAT DEVELOP ALONG CONVECTIVE LINE SEGMENTS WITH THE
MAIN THREAT BEING DAMAGING WINDS. SOUNDING PROFILES SHOW A MOIST
ADIABATIC SOUNDING AND WITH K INDEXES JUST SHY OF 40 THINK THE
HEAVY RAIN IS A LARGER THREAT...ESPECIALLY WITH THE SLOW MOVING
NATURE OF THE LINES OF CONVECTION THAT ARE EXPECTED...ALLOWING FOR
TRAINING OF STORMS.

THERE IS A LITTLE BIT OF A TIMING ISSUE AMONG THE NAM/GFS WITH THE
NAM BEING SLOWER IN BRINGING THE CONVECTION ACROSS THE FORECAST
AREA. AT THIS TIME...THE GFS APPEARS TO HAVE A BETTER HANDLE ON
CURRENT CONVECTIVE TRENDS TO OUR WEST AND THE SPC WRF SUPPORTS THE
GFS IN BRING THE LINE OF CONVECTION THROUGH THE FORECAST AREA THIS
AFTERNOON AND EVENING. HAVE INCREASED POPS TO CATEGORICAL FROM
WEST TO EAST THIS AFTERNOON AND THROUGH THE EVENING HOURS AND THEN
TAPER THEM BACK TO CHANCE THROUGH THE NIGHT FROM WEST TO EAST.
GENERAL QPF FORECAST IS FOR AROUND AN INCH BUT TRAINING OF STORMS
COULD ALLOW FOR LOCALLY HIGHER AMOUNTS...AND THE CSRA MAY HAVE
SOME HIGHER AMOUNTS WHERE THE MOISTURE IS DEEPER.

TEMPERATURES TODAY SHOULD BE COOLER THAN ON SUNDAY...BUT STILL GET
INTO THE 80S DESPITE INCREASING CLOUDS AS TEMPERATURES WILL START
OUT RELATIVELY MILD THIS MORNING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
ANY ONGOING CONVECTION EARLY TUESDAY SHOULD BE LIMITED TO THE
CENTRAL AND EASTERN PORTION OF THE FORECAST AREA AND TOWARDS THE
COAST AS THE COLD FRONT SLOWLY PUSHES ACROSS THE AREA. BY TUESDAY
AFTERNOON...IT APPEARS THAT THE BOUNDARY WILL HAVE SHIFTED FAR
ENOUGH SOUTH AND EAST TO LIMIT BEST TSRA THREAT TO THE
SOUTHEASTERN COUNTIES. MID LEVEL FLOW BECOMES ZONAL ON WEDNESDAY
WHILE WEAK HIGH PRESSURE RESIDES OVER THE AREA. TEMPERATURES ON
TUESDAY AND WEDNESDAY WILL BE ABOVE NORMAL WITH HIGHS IN THE MID
TO UPPER 80S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
LITTLE CHANGE MADE DURING THIS PERIOD. WARM AND DRY WEATHER
EXPECTED FOR THE END OF THE WEEK WITH SOUTHERLY FLOW AROUND THE
DEPARTING SURFACE HIGH. THE NEXT CHANCE FOR RAIN WILL COME FRIDAY
NIGHT INTO SATURDAY NIGHT AS A COLD FRONT PUSHES INTO THE REGION.
THIS FRONT WILL BRING SIGNIFICANTLY COOLER AIR...DROPPING
TEMPERATURES BACK INTO THE 70S BY SUNDAY. MOISTURE WILL NOT BE
QUITE AS ABUNDANT WITH THIS SYSTEM BUT THERE REMAINS A CHANCE OF
RAIN WITH THE FRONTAL PASSAGE.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
LOW LEVEL SOUTHERLY WIND FLOW WILL CONTINUE AHEAD OF AN APPROACHING
COLD FRONT. SURFACE WINDS THIS MORNING BETWEEN 5 AND 10 KNOTS WILL
BEGIN TO INCREASE BY 14Z AS STRONGER WINDS ALOFT BEGIN TO MIX DOWN
TO THE SURFACE.  BROKEN MID-LEVEL CLOUDS 7 KFT WILL LOWER THROUGH
THE DAY...BECOMING MVFR 17Z-18Z.  SHOWERS CURRENTLY OVER THE UPSTATE
WILL CONTINUE TO SLOWLY MOVE EASTWARD THIS MORNING...AND WILL BEGIN
TO OVERSPREAD TAF SITES LATE THIS MORNING/EARLY THIS AFTERNOON.
A FEW THUNDERSTORMS AS WELL. A COLD FRONT WILL APPROACH FROM THE
WEST MONDAY EVENING WITH CIGS BECOMING MVFR NEAR 2 KFT AFTER 00Z.
ALSO MVFR VSBYS 4-5 MILES IN SHOWERS AND THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...PRECIPITATION AND ASSOCIATED
RESTRICTIONS TO CIGS/VSBYS WITH IFR-MVFR CONDITIONS EXPECTED TUESDAY
MORNING AS A COLD FRONT SLOWLY MOVES THROUGH. IMPROVING CONDITIONS
EXPECTED FOR WEDNESDAY AND THURSDAY. ANOTHER SYSTEM MAY APPROACH ON
FRIDAY...WITH MVFR CONDITIONS POSSIBLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, May 3, 3:48 AM EST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
448 AM EDT MON MAY 3 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
448 AM EDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON AND
OVERNIGHT...BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SEVERE
THUNDERSTORMS WILL BE POSSIBLE BUT ARE EXPECTED TO BE ISOLATED
WITHIN BOW SEGMENTS. HEAVY RAIN WILL ALSO BE A THREAT WITH
ABUNDANT MOISTURE AVAILABLE. LOCALIZED WATER PROBLEMS WILL BE
POSSIBLE IN TYPICAL FLOOD PRONE AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 3, 8:47 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
947 AM EDT MON MAY 3 2010

SCZ020-021-031430-
FAIRFIELD-NEWBERRY-
947 AM EDT MON MAY 3 2010

...A LINE OF STRONG SHOWERS WILL AFFECT FAIRFIELD AND NEWBERRY
COUNTIES...

AT 945 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG SHOWERS OVER LAURENS AND GREENWOOD COUNTIES...MOVING
NORTHEAST AT 50 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE SHOWERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

LM

The radar

The Columbia radar (KCAE), 66 km away, was scanning. The volume nearest the first event began at 14:25 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fairfield

When
May 3, 9:26 AM EST to 9:31 AM EST
Where
Fairfield County, 2.67 mi E of Shelton to 3.28 mi NNE of Ft Wagener
Rating
EF1
Path length
4.22 mi
Path width
200 yd
Property damage
$5,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.507, -81.374

NWS storm survey followed up on reports of trees down from the utility company and postal carriers. Many trees were down along the path and minor damage was done to a home and out-buildings at 1517 Clowney road. The tornado peaked about a quarter of a mile west of the home as an EF1.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2010Every state in 2010This day in weather historyThe tornado archive for South Carolina, 2010Warnings in South Carolina, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218566.